Alert archive / Alabama / Tornado Warnings in 2017

Tornado Warning 35, NWS Birmingham, AL

May 1, 2017Russell County, Alabama

NWS Birmingham, AL issued this tornado warning at May 1, 2017, 8:32 AM CDT for Russell County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2017, 8:32 AM CDT (13:32 UTC)
Expired
May 1, 2017, 9:15 AM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 79 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

636 
WFUS54 KBMX 011332
TORBMX
ALC113-011415-
/O.NEW.KBMX.TO.W.0035.170501T1332Z-170501T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
832 AM CDT MON MAY 1 2017

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Eastern Russell County in southeastern Alabama...

* Until 915 AM CDT
    
* At 831 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Hawkinsville, or 15 miles southeast of
  Hurtsboro, moving northeast at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Fort Mitchell Activity Center, Uchee Creek and Fort Mitchell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3226 8489 3225 8492 3224 8491 3222 8493
      3221 8498 3219 8497 3208 8518 3215 8526
      3215 8528 3248 8500 3246 8500 3242 8496
      3241 8498 3239 8497 3238 8499 3238 8497
      3237 8499 3233 8501 3230 8494
TIME...MOT...LOC 1331Z 223DEG 29KT 3213 8518 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen
1 follow-up statement
917 
WWUS54 KBMX 011413
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
913 AM CDT MON MAY 1 2017

ALC113-011423-
/O.EXP.KBMX.TO.W.0035.000000T0000Z-170501T1415Z/
Russell AL-
913 AM CDT MON MAY 1 2017

...THE TORNADO WARNING FOR EASTERN RUSSELL COUNTY WILL EXPIRE AT 915
AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3226 8489 3225 8492 3224 8491 3222 8493
      3221 8498 3219 8497 3208 8518 3215 8526
      3215 8528 3248 8500 3246 8500 3242 8496
      3241 8498 3239 8497 3238 8499 3238 8497
      3237 8499 3233 8501 3230 8494
TIME...MOT...LOC 1413Z 228DEG 38KT 3232 8491 

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 1, 7:12 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 1, 7:12 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
712 AM CDT Mon May 1 2017

.UPDATE...
Aviation Discussion.

&&

.DISCUSSION...
A cold front is very slowly moving through Central AL. A severe
weather threat is still possible along and southeast of the I-85
corridor this morning as 500-1000 J/kg surface instability has
rebounded behind the earlier outflow from storms. Montgomery,
Auburn, Troy, and Eufaula all have dewpoints in the upper 60s to
just over 70 degrees. As the main frontal boundary pushes through,
strong to severe storms are possible given the wind profiles and
instability, with the main threat being damaging winds. The front is
expected to push out of the area by 10:00am. Surface high pressure
builds in under zonal flow aloft. Skies will begin to clear and
winds will decrease. Temperatures for the next few days will be more
seasonable for this time of year.

An upper trough digs through the Great Plains on Wednesday and a
surface low develops in the Southern Plains. This surface low
deepens and tracks east-northeastward through the Ozarks and into
the Ohio River Valley Wednesday night into Thursday. Some details
are still uncertain at this time, though models have come into
better agreement on the general timing and track. I'm not convinced
yet that there will be a major severe threat with this system.
Dewpoints are forecast to be in the mid 50s, and while the the shear
profile do look favorable for severe weather, there's not much
instability building in across the area ahead of the system. Also,
the GFS, ECMWF, and Canadian all show an embedded shortwave pushing
ahead of the main trough axis and better upper-level support causing
some convection along the coast that spreads into our southern
counties ahead of the main frontal boundary. If this occurs, it
would greatly diminish the severe threat. Will continue to monitor
trends in the models to see if instability might build in and lead
to a severe threat, otherwise will keep the forecast for
thunderstorms Wednesday night and Thursday.

The surface low moves northeastward and the cold front pushes
through the area Thursday night into Friday. Could see some
lingering showers on the backside of the low Friday afternoon.
Otherwise, expect drier weather with near-normal diurnal
temperatures for the weekend.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Area of rain and storms across central and eastern areas will
continue to move off to the east this morning. Have included TSRA or
SHRA where needed. Showers should be light and not cause significant
vis reductions at all terminals except TOI, where strong storms are
possible over the next couple hours.

Skies clear behind the line of showers/storms, but it will remain
windy through the day with gusts up to 30kts from the southwest to
west. Winds diminish this evening.

14

&&

.FIRE WEATHER...

Rain will be ending from west to east during the morning then
conditions through Wednesday. Rain and storms return to the area
Wednesday night into Thursday. There are no major fire weather
concerns aside from the gusty winds. RHs will remain high.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     74  48  79  53  80 /  60   0   0   0  10
Anniston    76  50  79  54  82 /  70   0   0   0  10
Birmingham  75  53  81  59  82 /  30   0   0   0  10
Tuscaloosa  76  52  82  58  83 /  20   0   0   0  20
Calera      76  53  81  58  82 /  40   0   0   0  10
Auburn      76  54  80  59  82 /  90   0   0   0  10
Montgomery  80  53  84  59  85 /  60   0   0   0  10
Troy        80  52  84  58  84 /  90   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 AM CDT this morning for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, May 1, 4:28 AM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
428 AM CDT Mon May 1 2017

ALZ011>015-017>050-021230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
428 AM CDT Mon May 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a threat of severe thunderstorms across portions of Central
Alabama through 9am. The threat area will generally cover locations
south and east of the interstate 85 corridor. The threats include
damaging winds, brief tornadoes, and hail. Some heavy rain at times
is possible as well.

Non-convective winds will be strong through this evening, with
wind gusts up to 30kts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this morning through 9am.

In the hours before

Special weather statement, May 1, 5:52 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
552 AM CDT MON MAY 1 2017

ALZ049-011115-
Pike AL-
552 AM CDT MON MAY 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 615 AM CDT...

At 551 AM CDT, Doppler radar was tracking a strong thunderstorm over
Goshen, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Linwood, Troy Municipal
Airport, Troy University, Monticello, Josie, Sandfield, Brundidge
Municipal Airport, Mossy Grove and Henderson.

LAT...LON 3166 8616 3166 8615 3179 8615 3179 8620
      3204 8590 3199 8589 3197 8588 3197 8579
      3188 8579 3188 8566 3186 8568 3184 8567
      3181 8567 3175 8569 3162 8611 3162 8618
TIME...MOT...LOC 1051Z 232DEG 46KT 3171 8615

25/Owen
Local storm report, May 1, 5:53 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CDT MON MAY 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TSTM WND DMG     4 WSW GAINSVILLE LAKE C 33.05N 88.33W
04/30/2017                   PICKENS            AL   PUBLIC

            A CHURCH SUSTAINED DAMAGE AND PLENTY OF
            SMALL TREE DEBRIS LITTERING THE GROUND.

1147 AM     TSTM WND DMG     6 ENE ECHOLA            33.39N 87.71W
04/30/2017                   TUSCALOOSA         AL   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN NEAR MORMON ROAD AND
            HIGHWAY 171.

1147 AM     TSTM WND DMG     6 NE ECHOLA             33.39N 87.71W
04/30/2017                   TUSCALOOSA         AL   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN NEAR MORMON ROAD AND
            HIGHWAY 171.

1158 AM     TSTM WND DMG     ALICEVILLE              33.13N 88.15W
04/30/2017                   PICKENS            AL   BROADCAST MEDIA

            BUILDING WITH ROOF DAMAGE IN DOWNTOWN
            ALICEVILLE. SOME METAL IS ON THE ROAD.

1203 PM     TSTM WND DMG     2 SW VERNON             33.74N 88.13W
04/30/2017                   LAMAR              AL   PUBLIC

            SEVERAL TREES BLOWN DOWN IN AND AROUND
            VERNON.

1205 PM     TSTM WND DMG     1 NE OWENS              33.32N 88.05W
04/30/2017                   PICKENS            AL   LAW ENFORCEMENT

            *** 1 INJ *** TREES FELL ACROSS HIGHWAY 17
            AND LANDED ON A VEHICLE. OCCUPANT HAD MINOR
            INJURIES AND WAS SHAKEN UP.

1210 PM     TSTM WND DMG     1 E VERNON              33.76N 88.10W
04/30/2017                   LAMAR              AL   AMATEUR RADIO

            SEVERAL TREES DOWN ALONG YELLOW CREEK ROAD
            JUST EAST OF VERNON.

1215 PM     TSTM WND DMG     1 SSE VERNON            33.75N 88.11W
04/30/2017                   LAMAR              AL   AMATEUR RADIO

            TREE DOWN ON A HOUSE ON 1ST STREET IN
            VERNON. SEVERAL OTHER TREES BLOWN DOWN IN
            AND AROUND TOWN.

1215 PM     TSTM WND DMG     VERNON                  33.75N 88.11W
04/30/2017                   LAMAR              AL   AMATEUR RADIO

            TREE DOWN ON A HOUSE ON 1ST STREET IN
            VERNON. SEVERAL OTHER TREES BLOWN DOWN IN
            AND AROUND TOWN.

1228 PM     TSTM WND DMG     3 SSW GUIN              33.93N 87.92W
04/30/2017                   MARION             AL   EMERGENCY MNGR

            A TREE BLOWN DOWN ON CR 88.

1240 PM     TSTM WND DMG     1 E BRILLIANT           34.02N 87.75W
04/30/2017                   MARION             AL   FIRE DEPT/RESCUE

            TREES WERE BLOWN DOWN ALONG BROOKSIDE ROAD
            IN BRILLIANT.

1241 PM     TSTM WND DMG     3 SSW GUIN              33.93N 87.92W
04/30/2017                   MARION             AL   EMERGENCY MNGR

            A TREE BLOWN DOWN ON CR 88.

1250 PM     TSTM WND DMG     1 NE BERRY              33.67N 87.60W
04/30/2017                   FAYETTE            AL   TRAINED SPOTTER

            TREE DOWN NEAR BERRY HIGH SCHOOL.

0100 PM     TSTM WND DMG     2 WSW FOWLER'S CROSSROA 33.79N 87.69W
04/30/2017                   FAYETTE            AL   PUBLIC

            TREES DOWN AND BLOCKING HIGHWAY 102.

0100 PM     TSTM WND DMG     2 SW FOWLER'S CROSSROAD 33.79N 87.69W
04/30/2017                   FAYETTE            AL   PUBLIC

            TREES DOWN AND BLOCKING HIGHWAY 102.

0109 PM     TSTM WND DMG     TOWNLEY                 33.83N 87.43W
04/30/2017                   WALKER             AL   PUBLIC

            TREES DOWN AND BLOCKING THE MAIN
            INTERSECTION AT HIGHWAY 124 AND HIGHWAY 102.

0118 PM     TSTM WND DMG     2 NNE HOLLY GROVE       33.87N 87.40W
04/30/2017                   WALKER             AL   LAW ENFORCEMENT

            TREES BLOWN DOWN ON JOHNSEY BRIDGE ROAD.

0119 PM     TSTM WND DMG     2 WNW WALKER COUNTY AIR 33.91N 87.34W
04/30/2017                   WALKER             AL   PUBLIC

            TREES DOWN ON RUSSELL DAIRY ROAD.

0119 PM     TSTM WND DMG     2 SSE LUPTON            33.91N 87.38W
04/30/2017                   WALKER             AL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR HIGHWAY 5
            AND EDGIL ROAD.

0120 PM     TSTM WND DMG     1 E HOLLY GROVE         33.84N 87.41W
04/30/2017                   WALKER             AL   LAW ENFORCEMENT

            TREES DOWN ON HOLLY GROVE ROAD.

0120 PM     TSTM WND DMG     1 E GAMBLE              33.88N 87.32W
04/30/2017                   WALKER             AL   PUBLIC

            TREES BLOWN DOWN ON HIGHWAY 5 NORTH OF
            JASPER.

0120 PM     TSTM WND DMG     1 ESE GAMBLE            33.88N 87.32W
04/30/2017                   WALKER             AL   PUBLIC

            TREES BLOWN DOWN ON HIGHWAY 5 NORTH OF
            JASPER.

0121 PM     TSTM WND DMG     LUPTON                  33.94N 87.40W
04/30/2017                   WALKER             AL   PUBLIC

            SEVERAL TREES BLOWN DOWN NEAR LUPTON.

0121 PM     TSTM WND DMG     LUPTON                  33.94N 87.40W
04/30/2017                   WALKER             AL   PUBLIC

            SEVERAL TREES BLOWN DOWN NEAR LUPTON.

0124 PM     TSTM WND DMG     1 NNE BOLDO             33.86N 87.18W
04/30/2017                   WALKER             AL   PUBLIC

            A FEW TREES AND POWER LINES DOWN NEAR BOLDO.

0129 PM     TSTM WND DMG     CURRY                   33.96N 87.21W
04/30/2017                   WALKER             AL   PUBLIC

            TREES DOWN NEAR CURRY.

0129 PM     TSTM WND DMG     CURRY                   33.96N 87.21W
04/30/2017                   WALKER             AL   PUBLIC

            TREES DOWN NEAR CURRY. SOME LANDED ON
            VEHICLES AND HOMES.

0146 PM     TSTM WND DMG     2 SE OAK GROVE          33.45N 87.14W
04/30/2017                   JEFFERSON          AL   PUBLIC

            TREES DOWN ALONG LOCK 17 ROAD.

0146 PM     TSTM WND DMG     HELICON                 34.13N 87.14W
04/30/2017                   WINSTON            AL   PUBLIC

            TREES BLOWN DOWN IN HELICON.

0156 PM     TSTM WND DMG     1 NNE ADAMSVILLE        33.61N 86.95W
04/30/2017                   JEFFERSON          AL   PUBLIC

            A LARGE TREE FELL ON A HOME IN ADAMSVILLE.

0156 PM     TSTM WND DMG     3 NNE PARTRIDGE CROSSRO 33.81N 86.92W
04/30/2017                   JEFFERSON          AL   PUBLIC

            TREES BLOWN DOWN IN CORNER NEAR COUNTY LINE
            ROAD.

0156 PM     TSTM WND DMG     ADAMSVILLE              33.61N 86.95W
04/30/2017                   JEFFERSON          AL   PUBLIC

            A LARGE TREE FELL ON A HOME IN ADAMSVILLE.

0207 PM     TSTM WND DMG     BANGOR                  33.97N 86.76W
04/30/2017                   BLOUNT             AL   EMERGENCY MNGR

            TREE BLOWN DOWN AT HIGHWAY 9 AND HIGHWAY 31.

0215 PM     TSTM WND DMG     1 SSE GARDENDALE        33.65N 86.81W
04/30/2017                   JEFFERSON          AL   PUBLIC

            A FEW TREES WERE BLOWN DOWN AND SEVERAL
            LARGE BRANCHES. ONE TREE FELL ON A CAR.

0215 PM     TSTM WND DMG     1 SSE GARDENDALE        33.65N 86.81W
04/30/2017                   JEFFERSON          AL   PUBLIC

            A FEW TREES WERE BLOWN DOWN AND SEVERAL
            LARGE BRANCHES. ONE TREE FELL ON A CAR.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:19 PM CDTSpecial Weather StatementBMXSumter41 min
Apr 30, 11:55 PM CDTSevere Thunderstorm WarningBMXMarengo54 min
May 1, 12:35 AM CDTSpecial Weather StatementBMXDallas, Perry55 min
May 1, 5:52 AM CDTSpecial Weather StatementBMXPike23 min
May 1, 6:17 AM CDTTornado WarningBMXPike28 min
May 1, 6:33 AM CDTTornado WarningBMXBullock12 min

Nearby

Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.